Acetaminophen: The Painkiller With a Broad Reach

It's found in many remedies, so read labels carefully

SUNDAY, Feb. 22, 2004 (HealthDayNews) -- Open any medicine cabinet in America and there's a good chance you'll find at least one bottle of acetaminophen inside.

That's just the start of it.

Cold remedies around? They often contain the painkilling, fever-reducing drug, too. Babies in the house? Many infant drops that make teething bearable (for the whole family) get their kick from acetaminophen, the active ingredient in the mega-brand Tylenol.

It's estimated that each year 24 percent of Americans take some form of acetaminophen for pain, fever and other discomfort.

But experts worry that the over-the-counter status of these medications may give consumers the misleading impression that the drugs are safe at any dose.

So how safe is acetaminophen?

The U.S. Food and Drug Administration says 458 people a year in the United States die of complications related to the drug. Of those, about 100 of the deaths are thought to be unintentional, according to a 2002 report on acetaminophen toxicity.

In addition, acetaminophen poisoning sends more than 56,600 people to the emergency room each year and leads to 26,000 hospital admissions. Children make up 22 percent of unintentional hospital cases, the FDA says.

Despite those statistics, Dr. James Fries, a joint disease specialist at Stanford University School of Medicine, says consumers shouldn't be afraid of acetaminophen. The drug is "safer than you thought," says Fries, who recently published an article in the Journal of Rheumatology that compared the risks of acetaminophen with those of aspirin and ibuprofen in patients taking the drugs chronically for arthritis symptoms.

Rates of gastrointestinal bleeding were basically the same for all three medications. "As you get down to lower and lower doses of over-the-counter analgesics you can no longer tell the difference between them. All are quite safe," Fries says.

Problems can occur with all three drugs in people with a propensity for ulcers and other stomach trouble, but these cases are rare. And, at least as far as acetaminophen is concerned, "the mechanism [for harm] may be that there's a false feeling of safety among people at risk of [gastrointestinal] bleeding from other causes," he says.

While acetaminophen might be essentially benign on the gut, its effects on the liver can be less friendly -- at least in some people. Fries says there's "no evidence" that routine amounts of the painkiller, up to 4 grams a day, injure the organ. But, some people who combine higher quantities of acetaminophen with heavy drinking can do serious, and even deadly, damage.

Ironically, acetaminophen's safety profile can lull people into thinking they can get away with overdoses. "It's pretty safe with regard to the liver unless you chug a whole bottle," Fries says. "But a lot of people think that [acetaminophen] is so safe that they do take a whole bottle."

What's more, acetaminophen poisoning can be "sneaky," Fries adds. It starts quietly but can suddenly detonate into full-blown liver failure, requiring an emergency transplant. If one's not available, patients can die quickly.

Dr. Anthony Temple is vice president for medical affairs at McNeil Consumer & Specialty Pharmaceuticals, the Philadelphia-based maker of Tylenol. He says company research has shown that healthy people don't suffer abnormal liver function when they take as much as twice the recommended daily dose. McNeil also has conducted tests on alcoholics and hasn't found evidence of liver harm from the drug at the 4-gram-a-day level, Temple says.

The bottom line: Acetaminophen can cause liver damage, but the risk is greatest for chronic drinkers who overdose. "It's not just that you take a couple of tablets and have a drink," Temple says.

McNeil, a division of Johnson & Johnson, agreed in 2002 to add warnings on all products containing the drug, cautioning about the potential for liver harm. Packages with older labels that don't carry the warning may still be on pharmacy shelves.

One problem with over-the-counter analgesics, experts say, is that so many products contain them that consumers can easily take too much if they're not careful. Someone with a bad cold, for example, might take Tylenol tablets for their fever and a decongestant for their stuffy nose, but fail to realize that the decongestant has acetaminophen, too.

"Labels are small and you really need to look at them carefully," Temple says. "We try to promote reading the label and counting the doses. It's not that you can't use two products on the same day, but that you have to keep your total dose to 4 grams or less."

People who do take more than 4 grams of acetaminophen in a 24-hour period should contact their doctor or a poison-control center, Temple says.

More information

For more on acetaminophen, visit Drug Digest or the National Library of Medicine.

SOURCES: Anthony Temple, M.D., vice president, medical affairs, McNeil Consumer & Specialty Pharmaceuticals, Philadelphia; James Fries, M.D., professor, immunology and rheumatology, Stanford University School of Medicine, Palo Alto, Calif.
Consumer News